Mathematische Zeitschrift

, Volume 288, Issue 3–4, pp 803–827 | Cite as

Normal bundles of rational curves in projective space



Let \(b_{\bullet }\) be a sequence of integers \(1 < b_1 \le b_2 \le \cdots \le b_{n-1}\). Let \({\text {M}}_e(b_{\bullet })\) be the space parameterizing nondegenerate, immersed, rational curves of degree e in \(\mathbb {P}^n\) such that the normal bundle has the splitting type \(\bigoplus _{i=1}^{n-1}\mathcal {O}(e+b_i)\). When \(n=3\), celebrated results of Eisenbud, Van de Ven, Ghione and Sacchiero show that \({\text {M}}_e(b_{\bullet })\) is irreducible of the expected dimension. We show that when \(n \ge 5\), these loci are generally reducible with components of higher than the expected dimension. We give examples where the number of components grows linearly with n. These generalize an example of Alzati and Re.


Rational curves Normal bundles Restricted tangent bundles 

Mathematics Subject Classification

Primary 14H60 14C99 Secondary 14C05 14H45 14N05 



We are grateful to A. Alzati, L. Ein, J. Harris, R. Re and J. Starr for invaluable mathematical discussions and correspondence on normal bundles of rational curves. We thank the referee for many helpful suggestions.


  1. 1.
    Alzati, A., Re, R.: Irreducible components of Hilbert schemes of rational curves with given normal bundle. Algebr. Geom. 4(1), 79–103 (2017)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alzati, A., Re, R.: \(PGL(2)\) actions on Grassmannians and projective construction of rational curves with given restricted tangent bundle. J. Pure Appl. Algebr. 219, 1320–1335 (2015)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Alzati, A., Re, R., Tortora, A.: An algorithm for the normal bundle of rational monomial curves. Rendiconti del Circolo Matematico di Palermo Series 2. 1–16 (2017). doi: 10.1007/s12215-017-0315-9
  4. 4.
    Coskun, I.: Gromov–Witten invariants of jumping curves. Trans. Am. Math. Soc. 360, 989–1004 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Eisenbud, D., Van de Ven, A.: On the normal bundles of smooth rational space curves. Math. Ann. 256, 453–463 (1981)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Eisenbud, D., Van de Ven, A.: On the variety of smooth rational space curves with given degree and normal bundle. Invent. Math. 67, 89–100 (1982)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Ghione, F., Sacchiero, G.: Normal bundles of rational curves in \({\mathbb{P}}^3\). Manuscr. Math. 33, 111–128 (1980)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Miret, J.M.: On the variety of rational curves in \({\mathbb{P}}^n\). Ann. Univ. Ferrara Sez. VII Sc. Mat. 32, 55–65 (1986)MathSciNetMATHGoogle Scholar
  9. 9.
    Ramella, L.: La stratification du schéma de Hilbert des courbes rationnelles de \(\mathbb{P}^n\) par le fibré tangent restreint. C. R. Acad. Sci. Paris Sér. I Math. 311(3), 181–184 (1990)MathSciNetMATHGoogle Scholar
  10. 10.
    Ramella, L.: Sur les schémas définissant les courbes rationnelles lisses de \(\mathbb{P}^3\) ayant fibré normal et fibré tangent restreint fixés. Mém. Soc. Math. France (N.S.) 54, ii+74 (1993)MathSciNetMATHGoogle Scholar
  11. 11.
    Ran, Z.: Normal bundles of rational curves in projective spaces. Asian J. Math. 11(4), 567–608 (2007)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Sacchiero, G.: Fibrati normali di curvi razionali dello spazio proiettivo. Ann. Univ. Ferrara Sez. VII 26, 33–40 (1980)MathSciNetMATHGoogle Scholar
  13. 13.
    Sacchiero, G.: On the varieties parameterizing rational space curves with fixed normal bundle. Manuscr. Math. 37, 217–228 (1982)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Department of Mathematics, Statistics and CSUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations